Category Archives: NRS 420

05Apr/17

The Aging Population

It’s no secret that America is getting older. We are currently in the period where all the baby boomers are finally hitting the ripe age of 65+. The trends in healthcare certainly do not favor the older adult population unfortunately. Many older adults have insurance through Medicare but according to Moeller (2015), Medicare is not enough to cover all of the needs of older adults, particularly long-term custodial care. So where does that leave this vulnerable population? One hospitalization can bankrupt them. Some of them rely on family members to care for them long term if something happens, because Medicare can’t cover it. But the sad reality is that not everyone has the luxury of younger family members who are close enough or willing to care for their older relatives. Some may have opted out of starting a family since it is the 21st century (it’s not a requirement to have kids). Moeller (2015) goes on to explain that Medicaid is the “default provider of long-term care in this country”. The problem with that is Medicaid is not an option for every older adult. In order to quality for Medicaid the older adult would essentially have to spend away almost all of their assets which is a very sad and embarrassing thing to do. Over the next 5-10 years we will need to find other options for how to manage care for these older adults who cannot afford long-term care when something happens. It is a huge concern already in Japan and in countries in Europe and will become a similar problem here if we do not change how we will support our older population.

Reference:

Moeller, P. (2015). Medicare coverage for aging parents’ care is not nearly enough. Retrieved from http://www.pbs.org/newshour/making-sense/medicare-coverage-aging-parents-care-nearly-enough/

03Mar/17

Medications: Do you know what you’re taking?

I interviewed my dad about his medications. He is taking allopurinol, amlodipine and atenolol. Without prompting him he said that the allopurinol is for his gout and the atenolol and amlodipine are for his hypertension. When I asked if he knew any of the side effects of his medications, he stated the following about the medications. For allopurinol, he said it can make him feel drowsy and light headed when he stands up too fast. For atenolol and amlodipine, he said that he sometimes has to get up from sitting or laying down slowly so he does not get light headed. As for his knowledge about safe dosages, he said he did not know them.

During our conversation about the side effects I informed him that atenolol can also cause anxiety, depression, bradycardia and heart failure. He was pretty shocked about them but he asked about the other medications as well. For amlodipine, it can cause edema, angina, and bradycardia. Finally, allopurinol can cause a skin rash and liver injury. Again, he was shocked about these medications. Yet, he also said that he probably should have known about these side effects and that he vaguely remembers that the doctor probably told him about the side effects.

02Mar/17

Non-healthcare provider pharmaceutical knowledge

I was with my sister-in- law the other day when she began to have symptoms of a headache. She asked me if taking tylenol or advil is any different.  I educated her on the differences between tylenol (acetaminophen) and advil (ibuprofen). I educated her about the anti-inflammatory properties of ibuprofen and the antipyretic properties in acetaminophen as well as the analgesic properties of both. She also asked about Excedrin. After looking up the drug make-up in Excedrin, I educated her about the risks of taking combined drug medications. Excedrin already has acetaminophen in it and if she were to take more tylenol on top of the Excedrin, she could be at risk for an acetaminophen overdose. This is not the first time I have come across someone who does not know which analgesic to take or what to look for in the combined drugs. I think there can be more education done to the public about combining medication and how to select appropriate OTC medication for certain symptoms.